MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 1806-4265
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/28/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "both drills were broken when drilling for the lateral stop in the most proximal part.During the first drilling, the drill was carefully advanced because it sounded like it was interfering with the nail, but it broke off in the middle stage.After re-tightening the nail, the second drill was used, but again there was an interfering sound, so the drill was pulled out and in more carefully, but it broke off in the middle stage as well.The most proximal hole was not used because two other holes had already been fixed in the proximal part before that.The surgeon speculated that the nail may have been bent due to the use of an 8-mm diameter nail in a case with a narrow medullary cavity.Preconnection check was performed before insertion.".
 
Additional Manufacturer Narrative
Please note correction to section h6 (component code).The reported event could be confirmed.The device inspection revealed the following: the drill is broken from 48mm of the flute region.Based on the state of the device, the functionality cannot be given anymore.The received drill shows signs of intense usage.The cutting edges that are blunt and damaged.The breakage surface reveals a smooth surface.Shiny areas were observe in the fracture region through microscopic analysis.Such signs indicate a sudden brittle fracture caused by excessive bending forces applied to the device.Based on investigation, the root cause was attributed to an user related issue.The failure was probably caused by an excessive bending force applied by healthcare professional to the worn out device.The device was manufactured in 2011, meaning it was used for almost 11 years.As a reminder, the ifu clearly states: "¿ always treat the instrument carefully to avoid surface damage or alterations to the geometry.¿ the design of the instrument must not be modified in any way.¿ ensure that the drilling and cutting tools to be used are sharp; discard them if they are not.Never attempt to sharpen drilling and cutting tools!¿." a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key13923304
Report Number0009610622-2022-00105
Device Sequence Number15034644
Product Code HWE
UDI-Device Identifier04546540196781
UDI-Public04546540196781
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-4265
Device Catalogue Number18064265
Device Lot NumberKU82200
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/28/2022
Supplement Date Received by Manufacturer06/07/2022
Initial Report FDA Received Date03/26/2022
Supplement Report FDA Received Date07/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/22/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown